Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 157, NWS Rapid City, SD

August 14, 2021Custer County, Fall River County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 14, 2021, 1:28 PM MDT for Custer County, Fall River County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2021, 1:28 PM MDT (19:28 UTC)
Expired
Aug 14, 2021, 2:15 PM MDT
In force
47 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Custer County, SD, Fall River County, SD

The radar

The Rapid City radar (KUDX), 91 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:39 PM MDT, 49 minutes earlier.

Area forecast discussion, Aug 14, 12:39 PM MDT, 49 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1239 PM MDT Sat Aug 14 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 1237 PM MDT Sat Aug 14 2021

With broad upper ridging over the western CONUS, upper-
level smoke is drifting into northeastern WY and western SD. Morning
clouds dissipated, but cumulus are popping up across the CWA, most
pronounced over the Black Hills. A couple blips on radar have
appeared, then fizzled, but one storm is trying to intensify.
Surface map shows low pressure to the east, resulting in southerly
winds across the CWA - breezy over south central SD. Temperatures
this afternoon are warming into the 80s and 90s.

Still plenty of discrepancy among CAMs for thunderstorm action this
afternoon. Not seeing much for upper-level support in WV or models,
but Black Hills will be the focus for any development, with storms
then spreading onto the eastern plains. Buoyancy and shear
ingredients are still forecast to be sufficient for storms to become
severe.

A shortwave currently over northeastern MT is progged to slide
through central SD overnight. With the nose of the low-level jet
pushing into south central SD, storms will be possible in the
presence of 1000 J/kg MLCAPE. Shear will be weak to marginal, so
cannot rule out the possibility of a strong to severe storm early
Sunday morning.

Hot weather will continue Sunday through Tuesday, as thermal ridge
axis gradually slides over our area. Highs in the 90s to around 100
can be expected each day. However, the return of smoke/haze to the
area could limit these highs. An occasional storm will be possible,
but weather will be dry overall during this time.

Midweek, and approaching low pressure system from the Pacific
Northwest will begin to affect the region. Timing appears a bit
slower than previous runs, with the associated cold front now moving
through Thursday. Showers and thunderstorms will be possible
Thursday/Friday as the trough pushes through. Models diverge after
that, so confidence in next weekend's forecast is low.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1111 AM MDT Sat Aug 14 2021

VFR conditions are expected through the forecast period. Isold
storms are possible from the Black Hills to south central SD

&&

.FIRE WEATHER...
Issued At 1237 PM MDT Sat Aug 14 2021

Hot and dry conditions are expected
through early next week, with highs in the 90s, and relative
humidity dipping into the teens. On Sunday and Monday, winds are
expected to be fairly light over the driest areas. The most likely
place for breezy winds will be across south central SD, where
relative humidity will be around 30 to 40 percent. However, on
Tuesday, southerly winds may increase ahead of an approaching
trough, then change directions and become gusty behind the trough.
Anticipating Tuesday as the day to watch for potential headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...MLS
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 14, 4:03 AM MDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
403 AM MDT Sat Aug 14 2021

SDZ001-002-012>014-025-WYZ054>058-071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
403 AM MDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible at times in the period. Widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-026>032-041>044-046-047-049-072>074-151300-
Northern Black Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
403 AM MDT Sat Aug 14 2021 /503 AM CDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon. An
isolated strong to severe storm or two will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible at times in the period. Widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:45 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River45 min
Aug 14, 1:57 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington48 min
Aug 14, 2:06 PM MDTSevere Thunderstorm WarningUNRFall River23 min
Aug 14, 2:37 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington53 min
Aug 14, 2:44 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington41 min
Aug 14, 3:05 PM MDTSevere Thunderstorm WarningUNRMeade40 min
Aug 14, 3:18 PM MDTSpecial Weather StatementUNRPennington42 min
Aug 14, 3:24 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster66 min
Aug 14, 3:30 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRMeade, Pennington60 min
Aug 14, 4:04 PM MDTSevere Thunderstorm WarningUNRPennington56 min
Aug 14, 4:40 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington31 min
Aug 14, 5:34 PM MDTSevere Thunderstorm WarningUNRMellette41 min
Aug 14, 5:40 PM MDTSpecial Weather StatementUNRMeade50 min
Aug 14, 5:56 PM MDTSevere Thunderstorm WarningUNRFall River34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.